Format

Send to

Choose Destination
J Med Ultrason (2001). 2019 Apr;46(2):239-243. doi: 10.1007/s10396-018-0897-7. Epub 2018 Aug 27.

Cancer therapeutics-related cardiac dysfunction in a patient treated with abiraterone for castration-resistant prostate cancer.

Author information

1
Department of Cardiology, Federation of National Public Service Personnel Mutual Aid Association Tachikawa Hospital, 4-2-22, Nishiki, Tachikawa, Tokyo, 190-8531, Japan. tsugu.z7@keio.jp.
2
Department of Cardiology, National Defense Medical College Hospital, Tokorozawa, 359-8513, Japan.
3
Department of Cardiology, Federation of National Public Service Personnel Mutual Aid Association Tachikawa Hospital, 4-2-22, Nishiki, Tachikawa, Tokyo, 190-8531, Japan.
4
Department of Urology, Federation of National Public Service Personnel Mutual Aid Association Tachikawa Hospital, Tachikawa, 190-8531, Japan.
5
Department of Cardiology, School of Medicine, Keio University, Tokyo, 160-8582, Japan.
6
Center for Preventive Medicine, School of Medicine, Keio University, Tokyo, 160-8582, Japan.

Abstract

Abiraterone is an agent effective for castration-resistant prostate cancer, but there have been no reports of cardiotoxic effects inducing cardiomyopathy, to our knowledge. We present a case of an 86-year-old man with castration-resistant prostate cancer treated with abiraterone. He had received an androgen receptor antagonist (bicalutamide) and a gonadotropin-releasing hormone antagonist (degarelix) for 3 years. These agents were changed to enzalutamide due to elevation of plasma prostate-specific antigen level of 129 ng/mL. One year later, the oral androgen receptor inhibitor (enzalutamide) caused drug-induced lung injury and was changed to abiraterone. Transthoracic echocardiography (TTE) revealed normal left ventricular systolic function, and left ventricular ejection fraction (LVEF) was 67%. Four weeks after administration of abiraterone, he complained of dyspnea on effort and bilateral leg edema, and he was diagnosed with heart failure. TTE showed hypokinesis of the diffuse LV, and LVEF decreased to 45%. The various causes of heart failure were excluded. Since a cardiotoxic effect of abiraterone was suspected, administration of abiraterone was discontinued. Two weeks after cessation of abiraterone, LVEF ameliorated to 57%, and then 5 months after cessation of abiraterone, LVEF further improved to 65%. To our knowledge, this is the first report of definite cancer therapeutics-related cardiac dysfunction due to a hormonal agent such as abiraterone diagnosed according to the American Society of Echocardiography and European Association of Cardiovascular Imaging criteria.

KEYWORDS:

Cardiac toxicity; Cardio-oncology; Chemotherapy; Echocardiography; Hormonal therapy

PMID:
30151629
DOI:
10.1007/s10396-018-0897-7
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center